Kratom is a botanical product made from Mitragyna speciosa─ a tropical evergreen tree in the coffee family found in Southeast Asia ─ with several active alkaloids driving its activity. The most abundant of the alkaloids, Mitragynine, is thought to act as an opioid agonist. Kratom use is on the rise as the U.S. opioid epidemic continues to drive more patients to seek herbal supplements as pain-relieving alternatives. However, more than 90 deaths have been attributed to kratom use. The study is a case series led by researchers from the U.S. Drug Induced Liver Injury Network (DILIN). Their aim was to describe kratom-associated hepatotoxicity with chemical analysis to confirm that Mitragyna was present in the implicated products.
“The DILIN investigators recognized that an increasing number of liver injury cases due to kratom were enrolled into its prospective study in recent years, and this served as the impetus for this investigation,” said Victor Navarro, MD, division head of Gastroenterology at Albert Einstein Healthcare Network in Philadelphia and the study’s lead author.
The researchers examined 404 cases of herbal and dietary supplement (HDS) associated liver injury in the DILIN Prospective Study cohort between 2004 and 2018, and they found that eight were associated with products that contain kratom – seven of which were convincingly associated with kratom. There was one case of exposure in 2007, one in 2008; and four cases in which exposure occurred more recently (one in 2014, another in 2016 and three in 2017). The researchers determined the likelihood that the liver injury incidents were HDS-associated through a structured, expert-opinion-based causality assessment method where the supplements involved were retrieved when available and analyzed using ultra-high-performance liquid chromatography-mass spectrometry.
Six of the seven liver injuries that the researchers thought were due to kratom occurred in men. The exposed patients’ median age was 46 (ranging from 25 to 70). Six were Caucasian. All the patients used alcohol, but none had major comorbidities. Five patients used kratom for its psychotropic effects, and one to treat joint pain. The patients used the botanical products for a median of 22 days (a range of 15 to 49 days) before the onset of liver injury. Five of the subjects had jaundice, six experienced itching, five had abdominal pain and three had a fever. None exhibited a rash.
When the researchers analyzed liver test results, the study subjects’ median alanine aminotransferase (ALT) at onset was 326 U/L, their median aspartate aminotransferase (AST) was 154 U/L, their median alkaline phosphatase (Alk P) was 292 U/L, and their median total bilirubin was 9.5 mg/dL. The corresponding peak values of these results were 362 U/L, 154 U/L, 294 U/L, and 20.1 mg/dL. The median R factor value, a key measure to differentiate the types of liver injury present, at onset was 3.0, indicating a mixed hepatocellular and cholestatic injury.
According to Dr. Navarro, liver injuries in the study occurred after a median latency period of two to six weeks, and showed a mixed pattern. Two patients underwent biopsy that revealed cholestasis. Six patients were hospitalized, and all patients recovered without a transplant. All three products that underwent chemical analysis contained kratom (Mitragyna speciosa) compounds and no other common hepatotoxins.
“[Health care] providers should be aware that this readily available substance commonly used for its psychotropic effects, is capable of causing severe liver injury,” says Dr. Navarro, noting the study’s results highlight a potential increase in liver injury episodes associated with kratom use that may be coinciding with the opioid epidemic.
Dr. Navarro will present these findings at AASLD’s press conference in Room 210 at the Hynes Convention Center in Boston on Saturday, Nov. 9 from 4 – 5:30 PM. The study entitled “INCREASING EPSIODES OF HEPATOTOXICITY IN THE DRUG INDUCED LIVER INJURY NETWORK ASSOCIATED WITH KRATOM, A BOTANICAL PRODUCT WITH OPIOID-LIKE ACTIVITY,” will be presented on Monday, Nov. 11 at 10:30 AM in room 302. The corresponding abstract (number 0212) can be found in the journal, HEPATOLOGY.
About the AASLD
AASLD is the leading organization of clinicians and researchers committed to preventing and curing liver disease. The work of our members has laid the foundation for the development of drugs used to treat patients with viral hepatitis. Access to care and support of liver disease research are at the center of AASLD’s advocacy efforts.
Press releases and additional information about AASLD are available online at www.aasld.org.
Abstract 0212: INCREASING EPISODES OF HEPATOTOXICITY IN THE DRUG INDUCED LIVER INJURY NETWORK ASSOCIATED WITH KRATOM, A BOTANICAL PRODUCT WITH
Authors: Dr. Victor J Navarro, MD, FAASLD1, Dr. Joseph Odin2, Dr. Jawad Ahmad2, Dr. Paul H Hayashi3, Dr. Robert J Fontana, MD, FAASLD4, Dr. Hari S Conjeevaram5, Dr. Bharathi Avula6, Dr. Ikhlas Khan7,8 and Dr. Huiman Barnhart9, (1)Digestive Diseases and Transplantation, Einstein Healthcare Network, (2)Icahn School of Medicine at Mount Sinai (ISMMS), (3)Division of Gastroenterology and Hepatology, University of North Carolina at Chapel Hill, (4)Internal Medicine, University of Michigan, (5)University of Michigan, (6)Pharmacy, University of Mississippi, (7)University of Mississippi, (8)School of Pharmacy, University of Mississippi, (9)Duke University
Background: Kratom, a botanical made from Mitragyna speciose, has stimulant effects at low doses and sedative/narcotic effects at high doses. Its activity results from several alkaloids, the most abundant being Mitragynine, which is thought to act as an opioid agonist. The opioid epidemic in the U.S. has increased the use of kratom, usually as an herbal supplement. Over 90 deaths have been attributed to kratom (MMWR Weekly, April 12, 2019). The aim of this case series was to describe kratom associated hepatotoxicity with chemical analysis to confirm the presence of Mitragyna.
Methods: Among 404 cases of herbal and dietary supplement (HDS) associated liver injury in the DILIN Prospective Study between 2004 and 2018, 8 were associated with products containing kratom; 2 in 2008, 1 in 2016, and 5 in 2018. The likelihood of HDS associated liver injury was determined through a structured, expert-opinion-based causality assessment method. HDS were retrieved when available and analyzed using ultra-high-performance liquid chromatography-mass spectrometry.
Results: Of the 8 cases of liver injury associated with kratom, a causal association was established in 7; 6 occurred in men, the median age was 46 (range 25 to 70), and 6 were Caucasian. All used alcohol and none had major comorbidities. Five used kratom for its psychotropic effects and 1 for joint pain. The mean BMI was 24.3 kg/m2. Products were used for a median of 22 days (range 15-49) before onset of injury; 5 had jaundice, 6 itching, 5 abdominal pain, 3 fever, and none had rash. Median ALT at onset was 326 U/L (range 52-588), AST 154 U/L (29-367), Alk P 292 U/L (181-365), and total bilirubin 9.5 mg/dL (5.2-36.2). The corresponding peak values were 362 U/L (62-588), 154 U/L (53-462), 294 U/L (264-836), and 20.1 mg/dL (6.8-41.1). The median R-value at onset was 3.0 (0.9-3.2), indicating a mixed hepatocellular and cholestatic injury. Two patients underwent biopsy showing cholestasis. Six patients were hospitalized; all recovered without transplant. All 3 products that underwent chemical analysis had Kratom (Mitragyna speciosa) compounds and no other toxins.
Conclusion: The United States is experiencing an increase in liver injury episodes due to kratom (Mitragyna), coincident with the opioid use epidemic. Liver injury occurs after a median latency of 2 to 6 weeks and with a mixed pattern. Practitioners should be aware that kratom has abuse potential and can cause severe liver injury.
Original post https://alertarticles.info